Regulation of alternative macrophage activation in the liver following acetaminophen intoxication by stem cell-derived tyrosine kinase
ABSTRACT Stem cell-derived tyrosine kinase (STK) is a transmembrane receptor reported to play a role in macrophage switching from a classically activated/proinflammatory phenotype to an alternatively activated/wound repair phenotype. In the present studies, STK⁻/⁻ mice were used to assess the role of STK in acetaminophen-induced hepatotoxicity as evidence suggests that the pathogenic process involves both of these macrophage subpopulations. In wild type mice, centrilobular hepatic necrosis and increases in serum transaminase levels were observed within 6h of acetaminophen administration (300 mg/kg, i.p.). Loss of STK resulted in a significant increase in sensitivity of mice to the hepatotoxic effects of acetaminophen and increased mortality, effects independent of its metabolism. This was associated with reduced levels of hepatic glutathione, rapid upregulation of inducible nitric oxide synthase, and prolonged induction of heme oxygenase-1, suggesting excessive oxidative stress in STK⁻/⁻ mice. F4/80, a marker of mature macrophages, was highly expressed on subpopulations of Kupffer cells in livers of wild type, but not STK⁻/⁻ mice. Whereas F4/80⁺ macrophages rapidly declined in the livers of wild type mice following acetaminophen intoxication, they increased in STK⁻/⁻ mice. In wild type mice hepatic expression of tumor necrosis factor (TNF)-α, interleukin (IL)-1β, and IL-12, products of classically activated macrophages, increased after acetaminophen administration. Monocyte chemotactic protein-1 (MCP-1) and its receptor, CCR2, as well as IL-10, mediators involved in recruiting and activating anti-inflammatory/wound repair macrophages, also increased in wild type mice after acetaminophen. Loss of STK blunted the effects of acetaminophen on expression of TNFα, IL-1β, IL-12, MCP-1 and CCR2, while expression of IL-10 increased. Hepatic expression of CX3CL1, and its receptor, CX3CR1 also increased in STK⁻/⁻ mice treated with acetaminophen. These data demonstrate that STK plays a role in regulating macrophage recruitment and activation in the liver following acetaminophen administration, and in hepatotoxicity.
SourceAvailable from: Do-Young Yoon[Show abstract] [Hide abstract]
ABSTRACT: High doses of acetaminophen (APAP; N-acetyl-p-aminophenol) cause severe hepatotoxicity after metabolic activation by cytochrome P450 2E1. This study was undertaken to examine the preventive effects of thiacremonone, a compound extracted from garlic, on APAP-induced acute hepatic failure in male C57BL/6J. Mice received with 500 mg/kg APAP after a 7-day pretreatment with thiacremonone (10-50 mg/kg). Thiacremonone inhibited the APAP-induced serum ALT and AST levels in a dose-dependent manner, and markedly reduced the restricted area of necrosis and inflammation by administration of APAP. Thiacremonone also inhibited the APAP-induced depletion of intracellular GSH, induction of nitric oxide, and lipid peroxidation as well as expression of P450 2E1. After APAP injection, the numbers of Kupffer cells, natural killer cells, and cytotoxic T cells were elevated, but the elevated cell numbers in the liver were reduced in thiacremonone pretreated mice. The expression levels of I-309, M-CSF, MIG, MIP-1 α , MIP-1 β , IL-7, and IL-17 were increased by APAP treatment, which were inhibited in thiacremonone pretreated mice. These data indicate that thiacremonone could be a useful agent for the treatment of drug-induced hepatic failure and that the reduction of cytotoxic immune cells as well as proinflammatory cytokine production may be critical for the prevention of APAP-induced acute liver toxicity.Evidence-based Complementary and Alternative Medicine 07/2013; 2013:974794. DOI:10.1155/2013/974794 · 2.18 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: An overdose of acetaminophen (N-acetyl-p-aminophenol, APAP), also termed paracetamol, can cause severe liver damage, ultimately leading to acute liver failure (ALF) with the need of liver transplantation. APAP is rapidly taken up from the intestine and metabolized in hepatocytes. A small fraction of the metabolized APAP forms cytotoxic mitochondrial protein adducts, leading to hepatocyte necrosis. The course of disease is not only critically influenced by dose of APAP and the initial hepatocyte damage, but also by the inflammatory response following acetaminophen-induced liver injury (AILI). As revealed by mouse models of AILI and corresponding translational studies in ALF patients, necrotic hepatocytes release danger-associated-molecular patterns (DAMPs), which are recognized by resident hepatic macrophages, Kupffer cell (KC), and neutrophils, leading to the activation of these cells. Activated hepatic macrophages release various proinflammatory cytokines, such as TNF-α or IL-1β, as well as chemokines (e.g., CCL2) thereby further enhancing inflammation and increasing the influx of immune cells, like bone-marrow derived monocytes and neutrophils. Monocytes are mainly recruited via their receptor CCR2 and aggravate inflammation. Infiltrating monocytes, however, can mature into monocyte-derived macrophages (MoMF), which are, in cooperation with neutrophils, also involved in the resolution of inflammation. Besides macrophages and neutrophils, distinct lymphocyte populations, especially γδ T cells, are also linked to the inflammatory response following an APAP overdose. Natural killer (NK), natural killer T (NKT) and T cells possibly further perpetuate inflammation in AILI. Understanding the complex interplay of immune cell subsets in experimental models and defining their functional involvement in disease progression is essential to identify novel therapeutic targets for human disease.
[Show abstract] [Hide abstract]
ABSTRACT: Drug-induced hepatotoxicity is a significant cause of acute liver failure and is usually the primary reason that therapeutic drugs are removed from the commercial market. Multiple mechanisms can culminate in drug hepatotoxicity. Metabolism, genetics and immunology separately and in concert play distinct and overlapping roles in this process. This review will cover papers we feel have addressed these mechanisms of drug-induced hepatotoxicity in adults following the consumption of commonly used medications. The aim is to generate discussion around "trigger point" papers where the investigators generated new science or provided additional contribution to existing science. Hopefully these discussions will assist in uncovering key areas that need further attention.International Journal of Molecular Sciences 04/2014; 15(4):6990-7003. DOI:10.3390/ijms15046990 · 2.34 Impact Factor